Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 1998, 7:50 PM CST for Ottawa County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 7:50 PM CST (01:50 UTC)
- Expired
- Mar 29, 1998, 8:15 PM CST
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:00 PM CST | Hail 0.75 | Tescott, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 7:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
153
WUUS1 KTOP 300152 RRA
SVRTOP
KSC143-300215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CST SUN MAR 29 1998
* SEVERE THUNDERSTORM WARNING FOR
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 815 PM CST
* SOME LOCATIONS AFFECTED
ADA
DELPHOS
BENNINGTON
TESCOTT
CULVER
MINNEAPOLIS
* AT 749 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 41 MILES WEST OF ABILENE...MOVING NORTHEAST AT
80 MILES PER HOUR.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS OVER 60
MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:34 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 29, 3:34 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 334 PM CST SUN MAR 29 1998 PRECIP AND TEMPS MAIN FORECAST PROBLEMS THROUGH TUESDAY. 20Z SURFACE AND SATELLITE PICTURES WERE SHOWING DRYLINE INTO CENTRAL KANSAS NEAR KCNK. CU FIELD WAS NOT THAT IMPRESSIVE OVER KANSAS HOWEVER CU POPPING OVER WESTERN KANSAS SUGGESTS COLDER AIR ALOFT WAS WORKING INTO THE AREA. AIRMASS IS QUITE UNSTABLE EAST OF THE DRYLINE AS ADAP SHOWS -8 TO -10 LIFTED INDICES OVER THE CWA. THINK SCATTERED THUNDERSTORMS WILL FIRE THIS EVENING AS MID LEVELS COOL DOWN A BIT BUT EXACT LOCATION OF DRYLINE DURING INITIAL CONVECTION IS UNCERTAIN. BEYOND THE SHORT TERM AVN AND ETA WERE GENERALLY SIMILAR BUT SOME OF THE FINER DETAILS WERE HANDLED BETTER INITIALLY BY THE AVN...THUS WILL FOLLOW AN AVN/ETA MIX AND LEAN TOWARD THE AVN. OVERNIGHT SURFACE PRESSURE TROUGH ELONGATES FROM WISCONSIN INTO CENTRAL KANSAS AS CURRENT SURFACE LOW IN NORTHEAST NEBRASKA LIFTS NORTHEAST. SECOND LOW IS FORECAST TO DEVELOP IN THE TEXAS PANHANDLE IN RESPONSE TO VORT LOBE SWINGING THROUGH NM. THIS SETS UP A BOUNDARY ACROSS THROUGH SOUTHCENTRAL AND EASTCENTRAL KANSAS ON MONDAY. BEST LIFT IS NOTED IN THE WARM ADVECTION AREA OVER EASTERN OK/AR INTO SOUTHEAST KS/ SOUTHWEST MO. THUS WILL TAPER POPS FROM LIKELY IN SOUTHEAST CWA TO CHANCE IN THE NORTHWEST. COOLER TEMPERATURES EXPECTED AS NORTH TO NORTHEAST WINDS SET UP NORTH OF THE BOUNDARY AND MORE CLOUD COVER. AS VORT LOBE AND SURFACE LOW SHIFT TO THE NORTHEAST MONDAY NIGHT RAIN CHANCES BEST IN THE NORTHERN CWA WHERE BETTER MOISTURE IS AVAILABLE AND ISENTROPIC UPGLIDE MAXIMIZED. SURFACE COLD ADVECTION CONTINUES SO TEMPERATURES NEAR FAN NUMBERS LOOK GOOD. AS SYSTEMS LIFTS OUT ON TUESDAY LINGERING SHOWERS STILL POSSIBLE UNDER COLD POOL ALOFT WITH THE BEST CHANCES IN THE NORTHEAST. CLOUDS AND COLD ADVECTION WILL NOT HELP WARM THINGS UP...FAN NUMBERS PROBABLY A BIT WARM. .TOP...NONE. SD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:09 PM CST | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 36 min |
| Mar 29, 8:50 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 25 min |
| Mar 29, 9:41 PM CST | Severe Thunderstorm Warning | TOP | Clay | 34 min |
| Mar 29, 10:17 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Washington | 28 min |
| Mar 29, 10:45 PM CST | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Mar 29, 11:04 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 26 min |
| Mar 29, 11:46 PM CST | Severe Thunderstorm Warning | TOP | Cloud | 29 min |
| Mar 29, 11:53 PM CST | Severe Thunderstorm Warning | TOP | Washington | 22 min |
| Mar 30, 12:13 AM CST | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| Mar 30, 10:40 AM CST | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Mar 30, 12:01 PM CST | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 29 min |
| Mar 30, 12:22 PM CST | Severe Thunderstorm Warning | TOP | Jackson, Jefferson | 23 min |
| Mar 30, 1:44 PM CST | Severe Thunderstorm Warning | TOP | Jefferson | 31 min |
| Mar 30, 1:55 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| Mar 30, 2:25 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 35 min |
| Mar 30, 3:02 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.